Alert archive / Florida / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 102, NWS Tallahassee, FL

April 20, 2020Dixie County, Lafayette County, Taylor County, Florida

NWS Tallahassee, FL issued this severe thunderstorm warning at Apr 20, 2020, 6:13 AM EDT for Dixie County, Lafayette County, Taylor County, Florida. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 20, 2020, 6:13 AM EDT (10:13 UTC)
Expired
Apr 20, 2020, 7:15 AM EDT
In force
62 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Dixie County, FL, Lafayette County, FL, Taylor County, FL

The radar

The Tallahassee radar (KTLH), 113 km from the middle of the area, began a volume at 10:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 19, 11:13 PM EDTTornado WatchSPC10 hr

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 10.2 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 00:00Z on 2020-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2182 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 00:00Z on 2020-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 259 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2182 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
709 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
259 m²/s²
0-3 km storm-relative helicity
327 m²/s²
Significant tornado parameter
3.5
Supercell composite
17.9

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 5:47 AM EDT, 26 minutes earlier.

Area forecast discussion, Apr 20, 5:47 AM EDT, 26 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
547 AM EDT Mon Apr 20 2020

.NEAR TERM [Today]...

The cold front continues to push through our area with rain still
impacting the region in a SW to NE line south and east of
Tallahassee. Temps are back in the 50s/60s behind it with skies
clearing in western AL. Ahead of the front, we are still prime for
severe weather with surface CAPE over 3000 J/KG, low level shear
around 40 knots with bulk shear of 60-70 knots. We are still seeing
widespread wind damage within the line. The counties along and east
of the line are still in a Tornado Watch and damaging winds are
still possible.

.SHORT TERM [Tonight through Wednesday Night]...

Dry weather returns tonight with a drying northwest flow and
clearing skies. Lows will be in the mid to upper 50s. Northwest
flow aloft continues through Wednesday with mid level ridging
building north from the Gulf. The next system starts to take shape
Wednesday as an upper low moves through TX with a surface low
developing underneath and moving east. The first chance of rain we
will see with this is late Wednesday night. Highs will be in the
lower 80s Tue and Wed with lows rising from the mid 50s to lower
60s Wed night.

.LONG TERM [Thursday Through Monday]...

A warm front will pass through Thursday morning followed by a cold
front Thursday night as the upper low moves through. Widespread rain
and scattered thunderstorms will accompany this although the severe
threat looks marginal at this time. This will have to continue to be
monitored but right now instability looks limited. Things clear
out again Friday before another low pressure system moves across
the region on Saturday.

&&

.AVIATION...
[Through 06Z Tuesday]

Winds will diminish quickly behind the front with some MVFR and
IFR CIGS moving into SE AL but they should clear out before
reaching the other TAF sites. Winds remain around 10-15kts today
before diminishing to less than 10 knots overnight with clear
skies.

&&

.MARINE...

A line of strong to severe storms is still moving through our
waters with a Small Craft Advisory remaining in effect. Winds will
quickly diminish this afternoon and evening to 10 knots or less
overnight. Winds and seas increase again on Thursday as another
frontal system impacts the region.

&&

.FIRE WEATHER...

Heavy rain is still moving through part of the region but will
clear out quickly by this afternoon. As a result, skies will
quickly clear with rising mixing heights. That combined with high
transport winds will lead to high dispersions both today and
Tuesday. RH values will be quickly dropping today and be in the
30% range on Tuesday. No fog is expected.

&&

.HYDROLOGY...

The front has moved off to the south east of the GA counties so
the Flood Watch was cancelled. River Flood Warnings have been
issued for Kinchafoonee Creek at Preston and Dawson. Multiple
sites along the Flint River are also going to be rising and be at
flood stage by Saturday so no warnings were issued. Apalachicola
River at Blountstown is also rising into Flood by Wednesday and no
warnings were issued just yet. Additional rainfall is expected on
Thursday so updates will be coming later today.

&&

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested. Spotters should safely report
significant weather conditions and/or damage (while following all
local, state, and CDC guidelines) by calling the office or tweeting
us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   84  58  85  57  84 /  20   0   0   0   0
Panama City   78  62  81  61  81 /  10   0   0   0   0
Dothan        76  54  81  54  80 /  10   0   0   0   0
Albany        76  55  81  54  79 /  10   0   0   0   0
Valdosta      80  59  82  56  82 /  40   0   0   0   0
Cross City    81  60  83  58  84 /  60   0   0   0   0
Apalachicola  79  62  79  62  77 /  20   0   0   0   0

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through Tuesday morning for Coastal Bay-
     Coastal Franklin-Coastal Gulf-South Walton.

GA...None.
AL...None.
GM...Small Craft Advisory until 2 PM EDT /1 PM CDT/ this afternoon
     for Apalachee Bay or Coastal Waters From Keaton Beach to
     Ochlockonee River FL out to 20 Nm-Coastal Waters From
     Ochlockonee River to Apalachicola Fl out to 20 Nm-Coastal
     waters from Suwannee River to Keaton Beach FL out 20 NM-
     Coastal waters from Mexico Beach to Apalachicola FL out 20
     NM-Coastal waters from Mexico Beach to Okaloosa Walton
     County Line FL out 20 NM-Waters from Suwannee River to
     Apalachicola FL from 20 to 60 NM-Waters from Apalachicola
     to Mexico Beach FL from 20 to 60 NM-Waters from Mexico
     Beach to Okaloosa Walton County Line FL from 20 to 60 NM.

&&

NEAR TERM...LN
SHORT TERM...LN
LONG TERM...LN
AVIATION...LN
MARINE...LN
FIRE WEATHER...LN
HYDROLOGY...LN

In the hours before

Local storm report, Apr 20, 5:40 AM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
540 AM EDT MON APR 20 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0523 AM     TSTM WND GST     5 SW SAINT GEORGE ISLAN 29.62N 84.93W
04/20/2020  M45 MPH          GMZ755             FL   MESONET

            MESONET STATION CW8103 ON ST. GEORGE ISLAND
            MEASURED A GUST TO 45 MPH.

&&

DH
Local storm report, Apr 20, 5:47 AM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
547 AM EDT MON APR 20 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 AM     TSTM WND DMG     PORT SAINT JOE          29.80N 85.30W
04/20/2020                   GULF               FL   911 CALL CENTER

            REPORT OF A TREE ON A POWER LINE NEAR 13TH
            AND MONUMENT AVE.

&&
Special weather statement, Apr 20, 5:49 AM EDT, 24 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
549 AM EDT Mon Apr 20 2020

FLZ019-028-029-201015-
Inland Taylor FL-Madison FL-Lafayette FL-
549 AM EDT Mon Apr 20 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LAFAYETTE AND
SOUTHEASTERN MADISON COUNTIES UNTIL 615 AM EDT...

At 549 AM EDT, Doppler radar was tracking a strong thunderstorm near
Dowling Park, or 12 miles northwest of Mayo, moving east at 55 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Mayo, Townsend, Chancey, Buckville, Day, Alton and Mayo Junction.

A Tornado Watch remains in effect until 700 AM EDT for Big Bend of
Florida.

LAT...LON 3006 8340 3033 8337 3033 8321 3026 8324
      3025 8325 3025 8324 3024 8325 3023 8324
      3018 8325 3017 8323 3011 8323 3010 8318
      3011 8316 3010 8313 3010 8312 3009 8311
      3008 8307 3007 8307 3006 8305 3005 8304
TIME...MOT...LOC 0949Z 270DEG 49KT 3019 8332

72-BUNKER
Special weather statement, Apr 20, 5:52 AM EDT, 21 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
552 AM EDT Mon Apr 20 2020

FLZ028-128-201030-
Inland Taylor FL-Coastal Taylor FL-
552 AM EDT Mon Apr 20 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN TAYLOR COUNTY UNTIL 630
AM EDT...

At 551 AM EDT, Doppler radar was tracking a strong thunderstorm 18
miles west of Perry, moving east at 35 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Perry, Pinland, Secotan, Boyd, Scanlon, Econfina, Lake Bird, Foley,
Perry-Foley Airport, Bucell Junction, Athena, Hampton Springs and
Fenholloway.

A Tornado Watch remains in effect until 700 AM EDT for Big Bend of
Florida.

LAT...LON 2995 8387 3009 8398 3030 8357 2997 8337
TIME...MOT...LOC 0951Z 263DEG 29KT 3003 8388

72-BUNKER
Local storm report, Apr 20, 5:54 AM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
554 AM EDT MON APR 20 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1222 AM     TSTM WND DMG     1 E OZARK               31.45N 85.64W
04/20/2020                   DALE               AL   EMERGENCY MNGR

            DAMAGE TO BRICK FACADE OF THE RECREATIONAL
            CENTER BUILDING.

&&

LN
Local storm report, Apr 20, 5:56 AM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TALLAHASSEE FL
556 AM EDT MON APR 20 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0636 PM     HAIL             MOODY AFB               30.97N 83.21W
04/19/2020  E1.00 INCH       LOWNDES            GA   EMERGENCY MNGR

            PENNY TO QUARTER SIZE HAIL REPORTED AT MOODY
            AIR FORCE BASE.

0646 PM     HAIL             STOCKTON                30.94N 82.99W
04/19/2020  E0.88 INCH       LANIER             GA   EMERGENCY MNGR

            NICKEL SIZE HAIL OCCURRING IN STOCKTON.

1114 PM     TSTM WND DMG     ELBA                    31.41N 86.07W
04/19/2020                   COFFEE             AL   EMERGENCY MNGR

            NUMEROUS TREES AND POWERLINES REPORTED DOWN
            COUNTY-WIDE.

1115 PM     TSTM WND DMG     1 E ELBA                31.42N 86.06W
04/19/2020                   COFFEE             AL   EMERGENCY MNGR

            NUMEROUS TREES AND POWERLINES DOWN
            COUNTY-WIDE.

1205 AM     TSTM WND DMG     1 ESE LOWRY MILL        31.53N 85.97W
04/20/2020                   COFFEE             AL   PUBLIC

            PHOTOS FROM SOCIAL MEDIA SHOW ROOF OFF OF A
            HOUSE OFF CR 220 NEAR VICTORIA.

1210 AM     TSTM WND DMG     1 ESE HOLLEY STORE      31.22N 86.09W
04/20/2020                   COFFEE             AL   BROADCAST MEDIA

            TREES AND POWERLINES DOWN CR460 OUTSIDE OF
            KINSTON. BARNS AND HOMES HEAVILY DAMAGED.

1217 AM     TSTM WND DMG     2 S MARLEY HILL         31.47N 85.69W
04/20/2020                   DALE               AL   EMERGENCY MNGR

            MULTIPLE TREES DOWN THROUGHOUT DALE COUNTY
            AND 2 REPORTS OF TREES ON HOUSES.

1222 AM     TSTM WND DMG     1 E OZARK               31.45N 85.64W
04/20/2020                   DALE               AL   EMERGENCY MNGR

            DAMAGE TO BRICK FACADE OF THE RECREATIONAL
            CENTER BUILDING.

1223 AM     TSTM WND DMG     BLACKWELL FIELD A/P     31.43N 85.62W
04/20/2020                   DALE               AL   PUBLIC

            TREES DOWN ACROSS NORTH AND SOUTHBOUND LANES
            OF HIGHWAY 231 NEAR THE LOVES TRAVEL STOP.

1252 AM     TSTM WND DMG     1 ESE PETERMAN          31.20N 85.47W
04/20/2020                   HOUSTON            AL   PUBLIC

            TREES DOWN IN THE ROBINDALE SUBDIVISION.

0105 AM     TSTM WND DMG     1 E BLAKELY             31.38N 84.92W
04/20/2020                   EARLY              GA   911 CALL CENTER

            SCATTERED TREES DOWN ACROSS EARLY COUNTY.

0107 AM     TSTM WND DMG     2 SSE BROWNTOWN         30.95N 85.45W
04/20/2020                   JACKSON            FL   911 CALL CENTER

            TREES DOWN IN GRACEVILLE AND CAMPBELLTON.

0110 AM     TSTM WND DMG     1 NW CUTHBERT           31.78N 84.80W
04/20/2020                   RANDOLPH           GA   911 CALL CENTER

            SCATTERED TREES DOWN ACROSS RANDOLPH COUNTY.

0130 AM     TSTM WND DMG     3 NE DAWSON             31.80N 84.41W
04/20/2020                   TERRELL            GA   EMERGENCY MNGR

            TREE DOWN ACROSS HIGHWAY 118 BLOCKING
            TRAFFIC.

0134 AM     TSTM WND DMG     BOYKIN                  31.10N 84.69W
04/20/2020                   MILLER             GA   911 CALL CENTER

            TREES DOWN IN SOUTHERN MILLER COUNTY.

0155 AM     TSTM WND DMG     2 N STEINHAM STORE      31.05N 84.55W
04/20/2020                   DECATUR            GA   911 CALL CENTER

            TREES DOWN IN NORTHERN DECATUR COUNTY.

0211 AM     TSTM WND DMG     1 NW LIVINGSTON         31.42N 83.95W
04/20/2020                   WORTH              GA   EMERGENCY MNGR

            TREE DOWN HIGHWAY 133 AND HIGHWAY 112
            BLOCKING BOTH LANES OF TRAFFIC.

0212 AM     TSTM WND DMG     2 NW BRIDGEBORO         31.42N 83.99W
04/20/2020                   WORTH              GA   EMERGENCY MNGR

            HOME COMPLETELY DESTROYED ON SOUTH COUNTY
            LINE ROAD.

0213 AM     TSTM WND DMG     1 WSW PARKERVILLE       31.44N 83.94W
04/20/2020                   WORTH              GA   EMERGENCY MNGR

            MAJOR DAMAGE TO A HOME ON GATES ROAD.

0217 AM     TSTM WND DMG     2 SSE GORDY             31.45N 83.87W
04/20/2020                   WORTH              GA   EMERGENCY MNGR

            MAJOR HOME DAMAGE WITH ENTRAPMENT ON YORK
            ROAD.

0220 AM     TSTM WND DMG     1 NW LIVINGSTON         31.42N 83.95W
04/20/2020                   WORTH              GA   EMERGENCY MNGR

            CORRECTS PREVIOUS TSTM WND DMG REPORT FROM 1
            NW LIVINGSTON. TREES AND POWERLINES DOWN
            BLOCKING HIGHWAY 133 FROM HIGHWAY 112 TO
            WORTHWOOD.

0445 AM     TSTM WND DMG     PORT SAINT JOE          29.80N 85.30W
04/20/2020                   GULF               FL   911 CALL CENTER

            REPORT OF A TREE ON A POWER LINE NEAR 13TH
            AND MONUMENT AVE.

0450 AM     TSTM WND DMG     2 E BLOXHAM             30.39N 84.61W
04/20/2020                   LEON               FL   LAW ENFORCEMENT

            TREE DOWN ACROSS BLOXHAM CUTOFF ROAD NEAR
            BEN STOUTAMIRE RD.

0510 AM     TSTM WND DMG     2 ENE SHADEVILLE        30.21N 84.28W
04/20/2020                   WAKULLA            FL   911 CALL CENTER

            NUMEROUS TREES DOWN ACROSS THE ROAD. THERE
            WERE ALSO MANY OTHER LOCATIONS ACROSS THE
            COUNTY THAT HAD LARGE TREES DOWN.

&&

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 19, 11:36 PM EDTSevere Thunderstorm WarningTAEHolmes, Walton84 min
Apr 20, 12:49 AM EDTSevere Thunderstorm WarningTAEHolmes, Jackson, Washington56 min
Apr 20, 12:55 AM EDTTornado WarningTAEHolmes, Jackson20 min
Apr 20, 1:26 AM EDTSevere Thunderstorm WarningTAEJackson, Washington34 min
Apr 20, 1:30 AM EDTSevere Thunderstorm WarningTAEBay, Jackson, Walton, Washington32 min
Apr 20, 1:43 AM EDTSevere Thunderstorm WarningTAEHolmes, Walton, Washington47 min
Apr 20, 1:52 AM EDTSevere Thunderstorm WarningTAEGadsden, Jackson, Leon68 min
Apr 20, 2:24 AM EDTSpecial Marine WarningTAE2 hr
Apr 20, 2:35 AM EDTSevere Thunderstorm WarningTAEBay, Walton, Washington55 min
Apr 20, 3:32 AM EDTSpecial Weather StatementTAEGadsden, Leon, Liberty43 min
Apr 20, 3:33 AM EDTSpecial Marine WarningTAE57 min
Apr 20, 3:54 AM EDTSpecial Weather StatementTAEBay, Gulf, Liberty51 min
Apr 20, 4:05 AM EDTSpecial Marine WarningTAE3 hr
Apr 20, 4:07 AM EDTSpecial Weather StatementTAEWakulla38 min
Apr 20, 4:11 AM EDTSevere Thunderstorm WarningTAEBay, Franklin, Gulf, Liberty82 min
Apr 20, 4:47 AM EDTSevere Thunderstorm WarningTAEFranklin, Liberty, Wakulla43 min
Apr 20, 5:39 AM EDTSpecial Marine WarningTAE3 hr
Apr 20, 5:49 AM EDTSpecial Weather StatementTAESuwannee26 min
Apr 20, 5:52 AM EDTSpecial Weather StatementTAETaylor38 min
Apr 20, 6:35 AM EDTSevere Thunderstorm WarningTAEDixie, Taylor85 min
Apr 20, 8:00 AM EDTSevere Thunderstorm WarningTAEDixie15 min
Apr 20, 10:34 AM EDTRiver Flood WarningTAECalhoun, Franklin, Gulf, Liberty13 days
Apr 19, 9:15 PM EDTRiver Flood WarningTAETerrell, Webster44 hr
Apr 19, 9:15 PM EDTRiver Flood WarningTAELee7 days
Apr 20, 12:10 AM EDTSevere Thunderstorm WarningTAEClay, Early, Quitman, Randolph95 min
Apr 20, 12:36 AM EDTTornado WarningTAEClay, Randolph24 min
Apr 20, 12:59 AM EDTTornado WarningTAECalhoun, Clay, Quitman, Randolph31 min
Apr 20, 1:02 AM EDTTornado WarningTAEEarly28 min
Apr 20, 1:05 AM EDTSevere Thunderstorm WarningTAEBaker, Calhoun, Clay, Dougherty, Early, Lee and 5 more40 min
Apr 20, 1:38 AM EDTSevere Thunderstorm WarningTAEBaker, Ben Hill, Berrien, Calhoun, Colquitt, Cook and 9 more67 min
Apr 20, 2:38 AM EDTSevere Thunderstorm WarningTAEBen Hill, Berrien, Colquitt, Cook, Irwin, Lanier and 3 more67 min
Apr 19, 11:55 PM EDTTornado WarningTAECoffee, Dale50 min
Apr 20, 12:29 AM EDTTornado WarningTAEDale, Henry27 min
Apr 20, 12:30 AM EDTTornado WarningTAECoffee, Dale, Geneva, Houston45 min

Nearby

Severe Thunderstorm Warnings in Florida, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.